Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 46, NWS Raleigh, NC

May 16, 2023Granville County, Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 16, 2023, 6:10 PM EDT for Granville County, Person County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2023, 6:10 PM EDT (22:10 UTC)
Expired
May 16, 2023, 7:00 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:03 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:22 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 16, 3:22 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 PM EDT Tue May 16 2023

.SYNOPSIS...
A cold front will approach the area later today, bringing unsettled
weather through tonight as the front crosses the region. This front
will push to our south on Wednesday as high pressure begins to build
in from the north, resulting in less humid and slightly cooler
weather for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Tuesday...

...Strong to severe storms with local flooding possible this
late afternoon into tonight...

Showers and thunderstorms are developing in the warm sector ahead of
a cold front currently stretching northeast across the TN Valley. A
prefrontal trough is moving east across the western Piedmont, and
may help generate showers and thunderstorms this afternoon across
the region before a larger area of storms move across the region
associated with the cold front and upper shortwave tonight. Ridging
aloft has helped many areas to become partly to mostly cloudy today,
and the weak subsidence inversion may be helping to prevent many
storms from developing along the prefrontal trough early this
afternoon. Aside from that, increasing insolation and dewpoints in
the mid-60s will likely overcome any inversion aloft by late
afternoon and isolated to scattered convective activity is expected
across the western Piedmont.

Higher confidence in shower and thunderstorm activity remains with
the approaching cold front later this evening and overnight. High-
res CAMS slightly differ in the details of coverage and timing, but
with the greatest coverage near the NC/VA border. With 0-6km shear
of 40-50 kt and MUCAPE of 1500-2500 J/kg, strong and organized
storms are possible, with the highest chances west of the Triangle.
SPC has highlighted areas west of Highway 1 under a Slight Risk
(level 2/5) and most areas elsewhere a Marginal Risk (level 1/5) for
severe storms this afternoon and evening. Although lower-level shear
is not too strong, curved hodographs and updraft helicity swaths
show the potential for isolated tornadoes, as well. Precipitable
water values around 1.75 inches will increase the potential for
heavy rain and flash flooding, mainly over and north of the
Triangle. Once the front moves towards the southern half of central
NC, conditions may become more stable with the threat of severe
weather diminishing across the area. The front should clear the area
by late tonight, with all areas becoming dry by sunrise. Lows will
remain mild, with temperatures only lowering to the mid-60s.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 125 PM Tuesday...

Skies will clear from north to south Wednesday as cold front settles
across South Carolina. As the front stalls to the south a few
lingering showers are possible in the far southern portions of the
FA. Pops have been trending drier, but still held onto low slight
chance PoPs for Wednesday during the day for the southern portion of
the Sandhills and the southern portion of the Coastal Plain.
Northerly winds 5-10mph will start the day off before veering to a
more easterly wind overnight. Gusts over night near the SC border
could be up to 25 mph as surface high pressure over PA influences
the area. Temperatures will be noticeably cooler than today as we
will see dew points in the 50s everywhere by the afternoon. High
temperatures will be in the upper 70s and low 80s north, to mid 80s
south.

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 200 PM Tuesday...

Surface high pressure over New England Thursday will slowly shift
offshore Thursday afternoon. When the influence of the surface high
weakens the the stalled front across South Carolina could bring
showers into the far southern portion of the FA, although most
recent models have held most of the precip to the south. For now
trending drier for Thursday, but low slight chance PoPs remain in
the forecast. The boundary across south Carolina will begin to push
southeast late Thursday. With the increase of low level moisture and
northeasterly flow in the mid levels, a weak mid level low pressure
system could develop off the SC/NC coast by early Friday morning.
The GFS has the low pressure off shore enough where Central NC will
see minimal impact Friday afternoon where as the ECMWF model has a
larger low pressure system with some impacts for the Central NC. For
now, went with a blend of the two with slight chance PoPs along and
east of I95 corridor for Friday afternoon and evening. A brief lull
will occur Saturday as the disturbance moves up along the Mid-
Atlantic coast and a cold front moves into the Mid-Atlantic from the
west.

A cold front associated with a mid level low pressure over the Great
Lakes region will sweep across the Mid-Atlantic Friday and Saturday.
However, the timing and  coverage Central NC will see is uncertain
as models diverge from each other beginning Saturday morning. For
now kept PoPs around 30 percent for Saturday and into Sunday morning
as the cold front moves across the region. By Sunday night, all of
Central NC is expected to be dry as high pressure from the west
begins to build into the region for Monday and Tuesday.

Highs over the weekend and into early next week will be in the low
80s north to mid 80s in the south. Lows will be in the mid to upper
50s with areas to the south near 60.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...

Aside from MVFR ceilings at KINT this afternoon, VFR conditions will
continue for the next few hours. SHRA and TSRA will develop across
the north and west later this afternoon through early tonight and
push E/SE through the period. Sub-VFR conditions are expected in low
ceilings, and reduced VIS in downpours. Gusty and erratic winds are
expected near storms, along with strong up/downdrafts and frequent
lightning. Conditions will begin to improve as storms exit the area
late tonight, however MVFR ceilings are possible by daybreak. Winds
shift north to northeast Wed morning.

Beyond 18z Wed: VFR conditions should develop Wed, however low
stratus may generate sub-VFR conditions at times overnight through
the end of the week. An approaching front may bring sub-VFR
conditions in showers and storms late Saturday through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield/JJT
NEAR TERM...JJT
SHORT TERM...CA
LONG TERM...CA
AVIATION...JJT
Hazardous weather outlook, May 16, 4:13 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 PM EDT Tue May 16 2023

NCZ007>010-021>026-038>041-172015-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-
413 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

In addition, isolated flooding is possible where multiple storms
pass repeatedly over the same areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ011-027-028-042-043-073>078-083>086-088-089-172015-
Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
413 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Isolated strong to severe storms is possible through this evening.
Damaging winds are the primary threat. Some isolated flooding
is possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:32 PM EDTSevere Thunderstorm WarningRAHPerson43 min
May 16, 6:28 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren62 min
May 16, 6:56 PM EDTSpecial Weather StatementRAHGranville, Vance64 min
May 16, 7:28 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Vance, Warren47 min
May 16, 7:53 PM EDTSevere Thunderstorm WarningRAHPerson52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.